Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

October 12, 2014Chattooga County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 12, 2014, 5:47 PM EDT for Chattooga County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2014, 5:47 PM EDT (21:47 UTC)
Expired
Oct 12, 2014, 6:15 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WWUS82 KFFC 122147
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT SUN OCT 12 2014

GAZ002-011-122215-
547 PM EDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WALKER AND CHATTOOGA COUNTIES UNTIL 615 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CLOUDLAND...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WALKER AND
CHATTOOGA COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE MENLO AND CLOUDLAND.

&&

LAT...LON 3464 8552 3467 8549 3469 8549 3472 8545
      3451 8536 3446 8550 3452 8552 3453 8552
      3463 8554
TIME...MOT...LOC 2147Z 243DEG 18KT 3453 8560

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:24 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 12, 3:24 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT SUN OCT 12 2014

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

.SHORT TERM
WEDGE REMAINS IN PLACE ACROSS MOST OF THE EASTERN CWA WHERE CEILINGS
HAVE BEEN LOWER AND WINDS HAVE BEEN OUT OF THE EAST.  THERMAL
BOUNDARY FROM DAYTIME HEATING EXTENDS FROM CARROLLTON TO
LAWRENCEVILLE TO ATHENS. THIS BOUNDARY WILL LIKELY LEAD TO THE
DEVELOPMENT OF THUNDERSTORMS TODAY. THE PARENT HIGH ASSOCIATED WITH
THIS WEDGE WILL ADVECT TO THE EAST ON MONDAY AND WILL LEAD TO
TRAJECTORIES FROM THE ATLANTIC.  THIS WILL HELP TO DEVELOP LOW
CLOUDS ACROSS THE AREA TONIGHT AND THROUGH TOMORROW AM. A POTENT
FALL TROUGH IS FORECAST TO DIG DEEPER INTO THE CENTRAL UNITED STATES
TODAY AND INTO TOMORROW.  THIS TROUGH WILL AID IN KEEPING RICH DEEP
MOISTURE ACROSS OUR AREA.

A COLD FRONT ASSOCIATED WITH THIS TROUGH WILL ADVECT INTO THE AREA
TUESDAY.  MODELS ARE CONSISTENT ON SLOWING THE FRONT DOWN.  CURRENT
THINKING IS THIS...SEVERE WEATHER IS A BIG POSSIBILITY ON TUESDAY.
HIRES GUIDANCE ALONG WITH NEARLY 50 TO 60 KNOT 0 TO 6 KM SHEAR WHICH
IS PARALLEL TO THE BOUNDARY WILL LEAD TO THE DEVELOPMENT OF A SQUALL
LINE TO OUR WEST.  WITH STRONG LOW LEVEL WINDS AND 0 TO 1 KM SHEAR
SUFFICIENT FOR TORNADOES...EXPECT THE MAIN THREAT TO BE DAMAGING
WINDS AND ISOLATED TORNADOES WITH THE LINE OF THUNDERSTORMS.
GUIDANCE IS HINTING AT THE DEVELOPMENT OF ISOLATED THUNDERSTORMS
AHEAD OF THE BOUNDARY.  THESE STORMS COULD PRESENT AN ISOLATED
TORNADO RISK AS WELL.

THE TIMING OF THIS SQUALL LINE WILL DICTATE THE SEVERITY OF THE
STORMS. MOST GUIDANCE SUGGESTS THAT THE SYSTEM WILL APPROACH NEAR
12Z ON TUESDAY.  THIS MEANS THAT FAR WESTERN GA COULD BE UNDER THE
GUN FOR SEVERE WEATHER.  MOST LINEAR SYSTEMS WEAKEN DURING THE
MORNING HOURS.  IF THIS OCCURS CONVECTIVE DEBRIS COULD INHIBIT
STORMS LATER IN THE DAY.  ANOTHER SCENARIO IS WHERE THE SQUALL LINE
RACES AHEAD OF THE FRONT AND BREAKS DOWN ACROSS OUR AREA AND BREAKS
IN THE CLOUDS OCCUR.  IF THIS OCCURS THERE IS A POSSIBILITY THAT
INSTABILITY COULD RISE AND WITH OUTFLOW BOUNDARIES ASSOCIATED WITH
THE AM CONVECTION COULD LEAD TO SEVERE WEATHER TUESDAY AFTERNOON
ACROSS THE REST OF THE CWA WITH WIND AND EVEN AN ISOLATED TORNADO
BEING THE MAIN THREAT.  REGARDLESS OF THE SCENARIOS SPC HAS US IN A DAY 2
AND DAY 3 SEVERE WEATHER OUTLOOK AND SEVERE WEATHER LOOKS LIKE A
GOOD POSSIBILITY. THIS SYSTEM AND FORECAST BEARS WATCHING INTO
TOMORROW.

ARG

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

MODELS REMAIN INCONSISTENT THIS RUN WRT TIMING AND ENDING OF
PRECIP ACROSS THE AREA. ECMWF NOW 6 HOURS SLOWER THAN THE GFS ON
CLEARING THINGS OUT BUT OVERALL TREND IN BOTH MODELS IS A SLOWER
PROGRESSION WHICH IS CONSISTENT WITH CLOSED LOW DEPICTION. HAVE
FOLLOWED SUITE FOR NOW AND INCREASED POPS MARGINALLY THROUGH
TUESDAY NIGHT WHILE MAINTAINING SEVERE THREAT. OTHERWISE...LONG
TERM GRIDS IN GOOD SHAPE WITH LIMITED CHANGES PLANNED.

DEESE

&&

PREV DISCUSSION... /ISSUED 732 AM EDT SUN OCT 12 2014/

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
/ISSUED AT 408 AM EDT SUN OCT 12 2014/
DEEP SOUTHERLY FLOW SETS UP ON MONDAY...INCREASING MOISTURE AHEAD OF
THE NEXT SYSTEM DEEPENING JUST WEST OF THE MISSISSIPPI VALLEY MONDAY
AFTERNOON.  THE FROPA TUESDAY CONTINUES TO BE THE PRIMARY FOCUS
THROUGH THE EXTENDED PERIOD. NAM/GFS CONTINUE TO TREND TOWARD THE
SLOWER ECMWF/UKMET...WITH A CLOSED UPPER LOW OVER THE CENTRAL PLAINS
AT THE START OF THE EXTENDED PERIOD. THE UPPER LOW LIFTS NORTHWARD
BY TUESDAY MORNING...WITH A SOUTHERN LOBE WHICH SLOWLY PUSHES THE
SURFACE FRONT THROUGH THE FORECAST AREA TUESDAY NIGHT INTO
WEDNESDAY.  MODELS CONTINUE TO SHOW 50-60KTS AT 850MB...ALTHOUGH
TIMING HAS SLOWED TO 12-18Z TUESDAY...HOWEVER CAPE VALUES CONTINUE
TO BE LIMITED.  MODELS SHOW PWATS 2 INCHES OR MORE DURING THE DAY ON
TUESDAY...SO LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN.

MODELS SHOWING WRAPAROUND IMPACTS ACROSS NORTH GEORGIA ON
WEDNESDAY...WITH CLOUDS AND SHOWERS.  GFS CLEARS OUT THROUGH THE END
OF THE WEEK AS SURFACE HIGH PRESSURE BUILDS WHILE ECMWF KEEPS THE
SOUTHERN PORTION OF UPPER LOW CLOSE ENOUGH TO KEEP CLOUDS ACROSS THE
AREA.  WILL KEEP POPS LOW AND HOLD ONTO SOME CLOUDS THROUGH THE END
OF THE WEEK...WITH COOLER TEMPERATURES.

CONFIDENCE IN EXTENDED PERIODS IS LOW BASED UPON DISCREPANCIES
NOTED.

ATWELL

AVIATION...
18Z UPDATE...
CEILINGS AND VSBYS ARE GOING TO BE THE MAIN CONCERN THROUGH THE
PERIOD. TOMORROW AM MOST AREAS SHOULD BE IN IFR AS FAR AS
CEILINGS. SOME GUIDANCE SUGGESTS THAT CEILINGS WILL BE IN THE
LIFR CAT ACROSS EAST GA. DID NOT BITE ON THAT YET. WINDS SHOULD
BECOME SE AND COULD BE GUSTY ON THE LOW END TOMORROW. DID NOT
INCLUDE ANY PRECIP OR THUNDER FOR TOMORROW...WOULDNT BE SURPRISED
TO SEE IT ADDED LATER IF MODEL TRENDS CHANGE.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON THUNDERSTORMS TODAY...
HIGH ON ALL OTHER ELEMENTS.

ARG

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  79  66  73 /  30  20  60  90
ATLANTA         63  80  68  72 /  30  10  80 100
BLAIRSVILLE     57  71  62  68 /  50  30  70 100
CARTERSVILLE    60  81  68  72 /  40  20 100 100
COLUMBUS        65  86  71  77 /  20  40  80 100
GAINESVILLE     59  74  65  69 /  40  20  70 100
MACON           62  84  70  77 /  10   5  60  90
ROME            60  83  68  73 /  50  30 100 100
PEACHTREE CITY  60  81  69  73 /  20  20  80 100
VIDALIA         66  87  70  81 /  10   5  10  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ARG
LONG TERM....DEESE
AVIATION...ARG
Hazardous weather outlook, Oct 12, 3:43 PM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT SUN OCT 12 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
343 PM EDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SHOWERS AND THUNDERSTORMS LIKELY ACROSS NORTH GEORGIA THIS AFTERNOON...

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE STRONG DAMAGING
WINDS... LARGE HAIL AND FREQUENT LIGHTNING.

DISCUSSION...

A SERIES OF UPPER DISTURBANCES WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS
TO PARTS OF NORTH GEORGIA AGAIN THIS AFTERNOON... GENERALLY ALONG AND
NORTH OF A LINE FROM LA GRANGE TO MCDONOUGH TO ATHENS. MODERATE
INSTABILITY AND WIND SHEAR ACROSS PARTS OF NORTHWEST AND WEST
CENTRAL GEORGIA COULD BE RESULT IN A FEW STRONG TO SEVERE THUNDERSTORMS
THERE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONG STORM SYSTEM WILL BRING INCREASING CHANCES FOR
THUNDERSTORMS...WITH SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL POSSIBLE...BEGINNING LATE MONDAY NIGHT...CONTINUING
TUESDAY AND TUESDAY NIGHT. STRONG DAMAGING WINDS AND THE THREAT OF
ISOLATED TORNADOES WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 12, 5:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT SUN OCT 12 2014

GAZ002-011-122215-
547 PM EDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WALKER AND CHATTOOGA COUNTIES UNTIL 615 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CLOUDLAND...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WALKER AND
CHATTOOGA COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE MENLO AND CLOUDLAND.

&&

LAT...LON 3464 8552 3467 8549 3469 8549 3472 8545
      3451 8536 3446 8550 3452 8552 3453 8552
      3463 8554
TIME...MOT...LOC 2147Z 243DEG 18KT 3453 8560

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:54 PM EDTSpecial Weather StatementFFCChattooga36 min
Oct 12, 12:33 AM EDTSpecial Weather StatementFFCGordon42 min
Oct 12, 1:32 AM EDTSpecial Weather StatementFFCBartow43 min
Oct 12, 2:13 AM EDTSpecial Weather StatementFFCDawson47 min
Oct 12, 4:26 AM EDTSpecial Weather StatementFFCChattooga, Gordon49 min
Oct 12, 5:19 AM EDTSpecial Weather StatementFFCFannin41 min
Oct 12, 7:49 PM EDTSpecial Weather StatementFFCWhitfield26 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.